Kentucky, 2024

Flash Flooding and Damaging Winds in Kentucky, June 3 to 4, 2024

June 3 to 4, 2024 · NWS LMK · 5 events in 5 counties and zones

As a warm front moved northeast through the region. Training heavy rain showers caused some isolated ponding and flooding issues as gusty winds knocked some limbs out of trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

As a warm front moved northeast through the region. Training heavy rain showers caused some isolated ponding and flooding issues as gusty winds knocked some limbs out of trees. One falling branch caused a power pole to snap in Oldham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 3, 7:23 PM CST, 22 minutes earlier. Its key messages:

  • * Warm and muggy weather through midweek. * Scattered to numerous storms will be possible Tuesday and Wednesday. A few strong to severe storms Wednesday could produce heavy downpours and gusty winds.
Area forecast discussion, Jun 3, 7:23 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
923 PM EDT Mon Jun 3 2024

.KEY MESSAGES...

*   Warm and muggy weather through midweek.

*   Scattered to numerous storms will be possible Tuesday and
    Wednesday. A few strong to severe storms Wednesday could produce
    heavy downpours and gusty winds.

&&

.UPDATE...
Issued at 923 PM EDT Mon Jun 3 2024

Showers and storms are beginning to taper down as the nocturnal
inversion sets in. Outflow boundaries from prior convection could
still trigger some isolated activity for the next couple of hours,
but most of the overnight should feature dry/quiet weather. Forecast
remains on track.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 257 PM EDT Mon Jun 3 2024

Quasi-zonal pattern aloft upstream with a few weak disturbances
making their way into the Plains, while a weak ridge builds over the
eastern CONUS. The resulting deep but weak S-SW flow will enhance a
juicy air mass, with PWATs ramping up to more than 1.5 inches on
Tuesday.

This afternoon's cirrus should clear out this evening, making for a
mostly clear night. Not as concerned about fog tonight as we hold
onto a light SE breeze to keep a little mixing, and lower dewpoints
have mixed down over most of the area today.

Will start the day Tuesday with scattered showers and perhaps a T-
storm working their way into south central Kentucky. Precip chances
will increase and expand across Kentucky and southern Indiana
through the day, with 50-60% coverage in play. QPF will be fairly
spotty, but a in this air mass any storm could produce a brief
downpour. Decent CAPE exists per the forecast soundings, but mid-
level lapse rates will be weak, limiting our SVR potential. Still
could have a few gusty pulse storms with near-severe wind gusts, but
organized severe weather is not expected.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 257 PM EDT Mon Jun 3 2024

Tuesday Night through Friday Night...

Scattered showers thunderstorms will likely be in progress at the
beginning of the period (Tuesday Night) as a mid-level shortwave
trough axis will be pulling through the region.  NBM PoPs look too
high for the overnight hours, so will likely pull back on PoPs by
mid-late evening and then dry things out overnight.  Lows look to
dip into the 65-70 degree range.

By Wednesday, another mid-level shortwave trough axis will push
toward the region along with an associated surface cold front
passing in the afternoon and evening.  Model soundings across the
region show about 1500-2500 J/kg of MLCAPE with about 30-35 kts of
shear, though somewhat higher shear lags behind the front and just
to our north.  Nonetheless, we should have a decent amount of
convective coverage across the region, probably more north of the
Parkways with lesser amounts across southern KY. Some storms could
be strong, with some isolated severe storms possible.  Damaging
winds would be the main weather hazard along with heavy rainfall and
cloud to ground lightning.  Showers/storms should linger into
Wednesday night before the cold front pushes through overnight.
Highs on the day will be in the upper 70s to the lower 80s with
overnight lows in the low-mid 60s.

Surface cold front should be east of our region by sunrise Thursday
leaving us with a dryer and much cooler pattern for Friday and into
the weekend.  Highs Thursday will be in the lower 80s with overnight
lows in dipping into the low-mid 50s. Highs on Friday will be in the
mid-upper 70s with overnight lows in the low-mid 50s.

Saturday and Sunday...

Anomalous, closed upper low will spin across the northeastern US
this weekend resulting in a northwest flow regime across the Ohio
Valley.  Not seeing much of a signal in terms of rainfall for
Saturday, but we'll have to be on guard for some weak perturbations
to come through late Sat/Sun within the northwest flow.  Highs
Saturday should warm into the 75-80 degree range with highs on
Sunday warming into the 78-82 degree range.

&&

.AVIATION /00Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 710 PM EDT Mon Jun 3 2024

Spotty rain showers and storms near the KY/TN border should
gradually dissipate this evening with the setting sun, giving way to
mostly dry conditions overnight. Unlike this morning, think the fog
threat overnight into tomorrow morning will be lower, as surface
winds should be sustained (albeit light) while patchy cirrus drifts
in overhead, and most guidance does not hit fog potential at all.
Will run with a fog free forecast at TAF sites for now but will
monitor potential development.

Scattered showers and storms could fire off within a few hours after
dawn tomorrow and be a threat for the region for the remainder of
the day. PROB30 timing is based off a blend of high-res model
guidance, but confidence in a particular hour for showers/storm
potential remains low. Any TAF site that is impacted by a heavier
shower or storm will likely see briefly reduced cigs/vis and
erratic gusty winds.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

UPDATE...DM
SHORT TERM...RAS
LONG TERM...MJ
AVIATION...DM
Hazardous weather outlook, Jun 3, 1:00 PM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
300 PM EDT Mon Jun 3 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041900-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
300 PM EDT Mon Jun 3 2024 /200 PM CDT Mon Jun 3 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous storms will be possible Tuesday and Wednesday.
The best chance for any stronger storms will be on Wednesday. Locally
heavy rain, lightning, and gusty winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS/MJ

In the hours before

Special weather statement, Jun 3, 6:04 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
704 PM CDT Mon Jun 3 2024

KYZ070>072-040030-
Warren KY-Logan KY-Simpson KY-
704 PM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LOGAN...NORTHERN SIMPSON
AND SOUTHWESTERN WARREN COUNTIES THROUGH 730 PM CDT...

At 704 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Russellville to 11 miles
south of Memphis Junction. Movement was north at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bowling Green, Russellville, Memphis Junction, Anderson, Franklin,
Auburn, Lewisburg, Woodburn, Insco, and Gordonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3707 8701 3689 8627 3688 8627 3682 8634
      3678 8641 3676 8641 3675 8642 3682 8704
TIME...MOT...LOC 0004Z 199DEG 13KT 3687 8700 3678 8646

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mckemy
Special weather statement, Jun 3, 6:29 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
729 PM CDT Mon Jun 3 2024

KYZ070>072-040045-
Warren KY-Logan KY-Simpson KY-
729 PM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL LOGAN...NORTHERN
SIMPSON AND SOUTHWESTERN WARREN COUNTIES THROUGH 745 PM CDT...

At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Russellville to 9 miles
southeast of Memphis Junction. Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bowling Green, Memphis Junction, Franklin, Auburn, Woodburn,
Hillsdale, Rockfield, Rich Pond, Greenhill, and South Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3677 8672 3683 8679 3699 8666 3690 8626
      3681 8636 3678 8641 3676 8641 3674 8643
TIME...MOT...LOC 0029Z 226DEG 11KT 3689 8672 3683 8638

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mckemy
Special weather statement, Jun 3, 6:45 PM CST, 1 hour before
Special Weather Statement
National Weather Service Louisville KY
745 PM CDT Mon Jun 3 2024

KYZ061-070>072-040115-
Warren KY-Logan KY-Simpson KY-Butler KY-
745 PM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LOGAN...NORTHERN
SIMPSON...SOUTHWESTERN BUTLER AND SOUTHWESTERN WARREN COUNTIES
THROUGH 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dunmor to near Memphis Junction. Movement
was northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bowling Green, Crestmoor, Memphis Junction, Mount Victor, Anderson,
Auburn, Lewisburg, Woodburn, Insco, and Hardcastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3708 8693 3709 8690 3711 8690 3711 8689
      3712 8690 3714 8690 3696 8630 3680 8645
      3682 8673 3697 8698
TIME...MOT...LOC 0045Z 206DEG 7KT 3705 8693 3689 8650

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mckemy

The radar

The Ft Campbell radar (KHPX), 43 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Logan

When
June 3, 7:45 PM CST to 8:15 PM CST
Where
Logan County, 1.2 mi WNW of Halo to 1.18 mi NW of Halo
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.879, -86.838

Water was reported over the bridge on Proctor Mill Road. Water was also over the roadway on Chandlers Road.

Thunderstorm Wind, Oldham

When
June 4, 12:23 PM EST
Where
Oldham County, 2.46 mi SSE of Westport
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.449, -85.449

Falling limbs snapped a power pole along Highway 42 near Greenhaven Lane.

Flash Flood, Nelson

When
June 4, 3:10 PM EST to 3:40 PM EST
Where
Nelson County, 0.78 mi SW of Botland to 0.71 mi SW of Botland
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.763, -85.391

There was water over potions of Manton Road.

Thunderstorm Wind, Fayette

When
June 4, 3:55 PM EST
Where
Fayette County, 2.93 mi NNW of Coletown
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.970, -84.447

Large tree limbs fell near the 1300 to 1400 block of Delong Road.

Flash Flood, Jefferson

When
June 4, 4:03 PM EST to 5:03 PM EST
Where
Jefferson County, 1.85 mi NE of Shively to 1.74 mi NE of Shively
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.199, -85.796

Cars were submerged near 7th Street and Berry Boulevard.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191082, 1191085, 1191083, 1191087, 1191086.